Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Bismarck, ND

May 6, 2007Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2007, 4:38 PM CDT for Pierce County, North Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2007, 4:38 PM CDT (21:38 UTC)
Expired
May 6, 2007, 4:59 PM CDT
In force
21 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

What was reported inside it

TimeReportWhereRemark
May 6, 4:40 PM CDTHAIL 0.88Rugby, NDDURATION OF HAIL APPROXIMATLY 4 MINUTES. REPORT FROM KZZY RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:07 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 062138
SVRBIS
NDC069-062215-
/O.NEW.KBIS.SV.W.0004.070506T2138Z-070506T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RUGBY...OR ABOUT 39 MILES SOUTHEAST OF
  BOTTINEAU...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLFORD AROUND 500 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
EASTERN NORTH DAKOTA.

LAT...LON 4836 10012 4828 9989 4855 9954 4855 9991

$$

HW
2 follow-up statements
000 
WWUS53 KBIS 062148
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT SUN MAY 6 2007

NDC069-062215-
/O.CON.KBIS.SV.W.0004.000000T0000Z-070506T2215Z/
PIERCE ND-
448 PM CDT SUN MAY 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN PIERCE COUNTY...

AT 440 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR RUGBY...OR
ABOUT 36 MILES SOUTHEAST OF BOTTINEAU...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF WOLFORD AROUND 500 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
EASTERN NORTH DAKOTA.

LAT...LON 4836 10012 4828 9989 4855 9954 4855 9991

$$

HW
000 
WWUS53 KBIS 062159
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT SUN MAY 6 2007

NDC069-062209-
/O.CAN.KBIS.SV.W.0004.000000T0000Z-070506T2215Z/
PIERCE ND-
459 PM CDT SUN MAY 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIERCE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
EASTERN NORTH DAKOTA.

LAT...LON 4836 10012 4828 9989 4855 9954 4855 9991

$$

HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN MAY 6 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IS THE THUNDERSTORM CHANCES FOR THE EVENING.
RADAR SHOWS SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA. 18Z
SPECIAL RAOB FROM BISMARCK SHOWS CONSIDERABLE INSTABILITY AND WIND
SHEAR IN THE VICINITY OF THE UPPER LOW. THIS ACTIVITY WILL CONTINUE
TO MOVE NORTHEAST WITH THE UPPER LOW BEFORE WEAKENING LATER THIS
EVENING. THE SPECIAL RAOB FROM ABERDEEN WAS MUCH MORE STABLE.

UPPER RIDGE BUILDS OVER THE AREA FOR THE REMAINDER OF THE SHORT TERM
PERIOD. HIGH TEMPERATURES WILL BE MAINLY IN THE 70S ON MONDAY AND
THEN UPPER 70S TO AROUND 80 FOR TUESDAY AND WEDNESDAY. WEAK COOL
FRONT AND ASSOCIATED BOUNDARY FORECAST BY THE GFS TO MOVE INTO
WESTERN NORTH DAKOTA WEDNESDAY NIGHT...SO LEFT A SMALL CHANCE OF
THUNDERSTORMS IN THE FORECAST.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS IN FAIR AGREEMENT THROUGH WITH SYSTEM AT BEGINNING OF
EXTENDED. GENERAL RIDGING IN NORTHERN BRANCH WITH CUTOFF LOW
TRACKING THROUGH CENTRAL PLAINS. FOLLOWED HPC GUIDANCE WHICH FAVORED
THE GFS ENSEMBLE.

THIS SOLUTION BRINGS SLIGHT CHANCE TO CHANCE CONVECTION FOR CWA
FIRST TWO DAYS OF EXTENDED. CONVECTION MAY BE ENHANCED BY ONGOING
CONVECTION AND EAST TO WEST BOUNDARY SETTING UP WEST TO SOUTHEAST OF
NORTH DAKOTA.

TEMPERATURES ABOVE NORMALS...WARMER THAN PREVIOUS FORECAST PACKAGE.

&&

.AVIATION...
VIGOROUS UPPER LEVEL LOW WILL SPREAD AT LEAST CHANCE OF THUNDER TO
MOST OF TAF SITE UNTIL THIS EVENING. CONDITIONS IMPROVING AFT 00Z
SOUTH AND SPREADING NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/HW/CP
Hazardous weather outlook, May 6, 2:52 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT SUN MAY 6 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
252 PM CDT SUN MAY 6 2007 /152 PM MDT SUN MAY 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW MAY BE
SEVERE AND WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:35 PM CDTFlash Flood WarningBISDickey, LaMoure6 hr
May 6, 2:21 AM CDTFlash Flood WarningBISDickey, LaMoure4 hr
May 6, 12:58 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min
May 6, 1:15 PM CDTTornado WarningBISGrant30 min
May 6, 1:46 PM CDTTornado WarningBISGrant, Morton29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.